Alert archive / Colorado / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 109, NWS Pueblo, CO

August 28, 2002El Paso County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 28, 2002, 4:39 PM MDT for El Paso County, Colorado. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2002, 4:39 PM MDT (22:39 UTC)
Expired
Aug 28, 2002, 5:45 PM MDT
In force
66 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

County El Paso County, CO

The radar

The Pueblo radar (KPUX), 52 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 28, 1:55 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.7 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2002-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 639 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2002-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
639 J/kg
Mixed-layer CIN
-190 J/kg
Mixed-layer LCL
579 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

631 
WUUS55 KPUB 282239
SVRPUB
COC041-282345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
438 PM MDT WED AUG 28 2002

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EL PASO COUNTY IN EAST CENTRAL COLORADO

* UNTIL 545 PM MDT

* AT 438 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE
  SEVERE THUNDERSTORM WAS 3 MILES WEST OF PEYTON...OR ABOUT 16 MILES
  NORTHEAST OF COLORADO SPRINGS...MOVING SOUTHEAST AT 10 MPH.

* SOME LOCATIONS AFFECTED WILL BE...  
  PEYTON AROUND 500 PM MDT
  CALHAN AROUND 520 PM MDT
  HIGHWAY 24 FROM THE PEYTON TO CALHAN AREA THROUGH 545 PM MDT.

AT THIS TIME THE MOST LIKELY KIND OF SEVERE WEATHER IS HAIL NEAR ONE
INCH IN DIAMETER. IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT
PROPERTY BEFORE THE WEATHER HITS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN PUEBLO.

LAT...LON 3912 10459 3853 10492 3853 10407 3911 10406

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 2:30 PM MDT, 2 hours 9 minutes earlier.

Area forecast discussion, Aug 28, 2:30 PM MDT, 2 hours 9 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO COLORADO
230 PM MDT WED AUG 28 2002

...SEVERE WEATHER UNDERWAY...

DISCUSSION TO BE BRIEF...SEVERE WEATHER UNDERWAY.  SEVERE
THUNDERSTORM WATCH IN EFFECT FOR SOUTHEAST COLORADO PLAINS UNTIL 700
PM MDT...INCLUDING EL PASO...PUEBLO...HUERFANO...LAS ANIMAS AND ALL
COUNTIES EAST TO KANSAS.  SOUTHEAST COLORADO UNDER LEFT FRONT NOSE
OF UPPER LEVEL SPEED MAX POKING INTO SOUTHEAST COLORADO.
ALSO...POTENT UPPER LEVEL SHORTWAVE MOVING THROUGH SOUTH CENTRAL
COLORADO AT THIS HOUR...HEADED INTO SOUTHEAST COLORADO.
ALSO...BOUNDARY OUT OF KANSAS CONVECTION FROM EARLY THIS
MORNING...HAS MOVED INTO EASTERN COLORADO (KIOWA/PROWERS/BENT
COUNTIES)...TRIGGERING TORNADIC STORM THAT VICINITY.  TORNADO
WARNING IN EFFECT AT THIS TIME...WITH ONE PUBLIC SIGHTING NORTH OF
WILEY IN KIOWA COUNTY.

TOMORROW...ANOTHER SHORTWAVE PROGGED TO EJECT NORTHEAST ACROSS
COLORADO...BUT PERHAPS A LITTLE FURTHER WEST AND NORTH OF TODAYS
TRACK...THUS KEEPING ACTIVITY FURTHER WEST AND NORTH.  ALSO...LOOKS
A LITTLE BIT DRIER IN THE LOWER LEVELS THAN TODAY.

FRIDAY THROUGH SUNDAY...LOOKS DRY AT THIS POINT...AS UPPER LEVEL
RIDGE REBUILDS OVER COLORADO...WITH MORE OF A DOWNSLOPE REGIME NEAR
THE SURFACE.

RETURN OF SLIGHT CHANCES FOR MONDAY/TUESDAY STILL LOOKS OK...AS A
WEAK UPPER LEVEL WAVE PASSING THROUGH THE NORTHERN PLAINS...SENDS
WHAT LOOKS LIKE A WEAK SURGE SOUTH INTO EASTERN COLORADO.

WEDNESDAY...LOOKS DRY AGAIN...AS A LARGE TROUGH DIGS INTO THE
PACIFIC NORTHWEST...CAUSING THE FLOW TO VEER TO THE SOUTHWEST OVER
COLORADO.  THIS ENTICES DRYING DOWNSLOPE FLOW SO WILL CALL IT DRY.

.PUB...FIRE WEATHER WATCH FIRE WEATHER ZONES 220/223/224 (CENTRAL
       MOUNTAINS/SOUTHWEST MOUNTAINS/SAN LUIS VALLEY) 1100-2200
       THURSDAY.

In the hours before

Local storm report, Aug 28, 2:45 PM MDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
245 PM MDT WED AUG 28 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0203 PM    3W GULNARE                CO   1.00 INCH HAIL
08/28/02   LAS ANIMAS

0209 PM    13S EADS                  CO   TORNADO
08/28/02   KIOWA                          BRIEF TOUCHDOWN NEAR
                                          QUEENS RESERVOIR

0220 PM    1S GULNARE                CO   1.75 INCH HAIL
08/28/02   LAS ANIMAS

0225 PM    5N WILEY                  CO   1.00 INCH HAIL
08/28/02   PROWERS
Local storm report, Aug 28, 3:29 PM MDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
329 PM MDT WED AUG 28 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0307 PM    4SW WILEY                 CO   TORNADO
08/28/02   PROWERS

0317 PM    4S WILEY                  CO   TORNADO
08/28/02   PROWERS
Local storm report, Aug 28, 3:44 PM MDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
344 PM MDT WED AUG 28 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 PM    COLORADO CITY             CO   1.00 INCH HAIL
08/28/02   PUEBLO
Local storm report, Aug 28, 3:58 PM MDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
358 PM MDT WED AUG 28 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0358 PM    10E BEULAH                CO   0.75 INCH HAIL
08/28/02   PUEBLO
Local storm report, Aug 28, 4:08 PM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
408 PM MDT WED AUG 28 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0357 PM    1S LAMAR                  CO   0.75 INCH HAIL
08/28/02   PROWERS
Local storm report, Aug 28, 4:22 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
422 PM MDT WED AUG 28 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 PM    4W WESTON                 CO   0.88 INCH HAIL
08/28/02   LAS ANIMAS

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 10:39 PM MDTSevere Thunderstorm WarningPUBEl Paso61 min
Aug 28, 1:49 PM MDTSevere Thunderstorm WarningPUBKiowa86 min
Aug 28, 1:50 PM MDTFlash Flood WarningPUBLas Animas3 hr
Aug 28, 1:54 PM MDTSevere Thunderstorm WarningPUBLas Animas2 hr
Aug 28, 3:00 PM MDTTornado WarningPUBBent, Prowers60 min
Aug 28, 3:14 PM MDTSevere Thunderstorm WarningPUBHuerfano, Pueblo2 hr
Aug 28, 3:20 PM MDTSevere Thunderstorm WarningPUBFremont55 min
Aug 28, 3:50 PM MDTFlash Flood WarningPUBBent, Prowers3 hr
Aug 28, 3:55 PM MDTSevere Thunderstorm WarningPUBLas Animas2 hr
Aug 28, 4:00 PM MDTTornado WarningPUBProwers60 min
Aug 28, 4:59 PM MDTTornado WarningPUBProwers61 min
Aug 28, 4:59 PM MDTTornado WarningPUBProwers61 min
Aug 28, 5:03 PM MDTSevere Thunderstorm WarningPUBBent87 min
Aug 28, 5:11 PM MDTSevere Thunderstorm WarningPUBOtero64 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.